Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 20, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 12, 2014, 11:05 PM MDT for Cascade County, Chouteau County, Teton County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2014, 11:05 PM MDT (05:05 UTC)
- Expired
- Jun 12, 2014, 11:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Chouteau County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 27 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
123
WUUS55 KTFX 130505
SVRTFX
MTC013-015-099-130545-
/O.NEW.KTFX.SV.W.0020.140613T0505Z-140613T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1105 PM MDT THU JUN 12 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
WEST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
SOUTHEASTERN TETON COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1145 PM MDT
* AT 1102 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
NORTHEAST OF FORT SHAW...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL CASCADE...SOUTHEASTERN TETON AND WEST CENTRAL CHOUTEAU
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...VAUGHN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4792 11125 4763 11098 4744 11185 4758 11197
TIME...MOT...LOC 0505Z 242DEG 33KT 4757 11170
HAIL...1.75IN
WIND...60MPH
$$
MLV2 follow-up statements
328
WWUS55 KTFX 130518
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MDT THU JUN 12 2014
MTC013-015-099-130545-
/O.CON.KTFX.SV.W.0020.000000T0000Z-140613T0545Z/
CASCADE MT-CHOUTEAU MT-TETON MT-
1118 PM MDT THU JUN 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
TETON...WEST CENTRAL CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES
UNTIL 1145 PM MDT...
AT 1116 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF POWER...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL TETON...NORTH CENTRAL CASCADE AND WEST CENTRAL CHOUTEAU
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4752 11169 4767 11179 4792 11125 4763 11098
TIME...MOT...LOC 0518Z 241DEG 34KT 4764 11153
HAIL...1.75IN
WIND...60MPH
$$
MLV800 WWUS55 KTFX 130541 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1141 PM MDT THU JUN 12 2014 MTC013-015-099-130551- /O.EXP.KTFX.SV.W.0020.000000T0000Z-140613T0545Z/ CASCADE MT-CHOUTEAU MT-TETON MT- 1141 PM MDT THU JUN 12 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TETON...WEST CENTRAL CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES WILL EXPIRE AT 1145 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4752 11169 4767 11179 4792 11125 4763 11098 TIME...MOT...LOC 0541Z 243DEG 37KT 4775 11121 $$ MLV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:45 PM MDT, 20 minutes earlier.
Area forecast discussion, Jun 12, 10:45 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1045 PM MDT Thu Jun 12 2014 UPDATED AVIATION DISCUSSION .UPDATE... Some minor changes to the forecast tonight. Mostly just raising POP along the northern Rockies to reflect current radar imagery. Showers and thunderstorms should continue to move to the north through the night and may even continue into the morning. Overall a showery pattern is expected with convective activity returning Friday afternoon. && .AVIATION... UPDATED 0500Z. Showers and thunderstorms will continue to track NE across western portions of N-central MT throughout tonight. Some storms will bring local/short duration MVFR conditions and mtn obscuration with small hail/strong wind gusts possible with strongest cells. Showers/T-storms will continue late into the night near the KHLN-KGTF-KHVR-KCTB terminals as an upper level trough of low pressure moves into the Northern Rockies and an associated surface trough moves across central MT. Surface winds from the east to southeast will shift to west and northwest Friday morning behind the surface trough with a period of gusty winds likely and scattered to numerous showers redeveloping over much of the area Friday afternoon. Hoenisch && .PREV DISCUSSION... /ISSUED 600 PM MDT Thu Jun 12 2014/ Tonight through Saturday...Upper ridge axis moves to eastern Montana this evening in response to a strong upper trof moving into the Pacific Northwest. This sets up increasing diffluent Southwest flow aloft that will bring moisture and instability to southwest Montana. Thunderstorms will develop late this afternoon over the southwest and then move north and east. The best dynamics for the strongest storms is likely west of Interstate 15. CAPE values of 700-1200 J/kg are forecast for this area along with better than 50 knots of bulk shear. It also appears storms will likely develop between 00z and 03z. As the upper trof continues to push further east overnight, areas of rain and isolated thunderstorms will likely persist, By Friday, the area will be under the influence of the trof with scattered showers and thunderstorms continuing throughout the day and evening. Back circulation from the upper trof as it moves east on Saturday will continue to provide moisture and instability in the form of scattered showers and thunderstorms. Temperatures will remain below seasonal averages with Saturday's readings some 10 to 12 degrees below seasonal averages. Saturday night through Thursday...An interesting divergence in model solutions for the long term as models continue to struggle with the progression of a low pressure disturbance transitioning from the Gulf of Alaska to the Pacific Northwest. GFS solution tries restart the progressive zonal flow and quickly propels the disturbance out of the area by Tuesday evening. The ECMWF and GEM both retrograde and deepen the low over the rocky mountains and allow for it to produce significantly more precipitation over the region through the bulk of the long term. There is some credence for the GFS solution as the ECMWF ensemble suite does also move the system out faster than the operation model, but still slower than the GFS. Have leaned towards the cooler and wetter solution of the ECMWF, however did reduce pops slightly below model solutions due to the lack of confidence. Regardless of the inconsistencies in the extreme long term, this weekend does look to be unsettled as all models continue to have diffluent flow and multiple impulses move across the area through Tuesday. Temperatures are expected to remain near or below seasonal averages through the extended. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 47 67 43 62 / 40 30 30 40 CTB 47 63 41 62 / 70 50 30 50 HLN 50 71 44 65 / 30 30 30 40 BZN 45 70 40 62 / 20 60 60 40 WEY 37 65 30 58 / 10 40 40 50 DLN 46 67 38 62 / 20 50 50 40 HVR 47 71 43 66 / 40 40 30 40 LWT 45 67 40 60 / 20 40 50 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jun 12, 10:12 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1012 PM MDT THU JUN 12 2014
MTZ012-013-049-130515-
CASCADE MT-CHOUTEAU MT-EASTERN TETON MT-
1012 PM MDT THU JUN 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...EXTREME
WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 1115 PM
MDT...
AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FORT SHAW...OR 13 MILES NORTH OF
CASCADE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
VAUGHN...
SUN PRAIRIE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4767 11095 4734 11176 4762 11206 4767 11205
4787 11180
TIME...MOT...LOC 0412Z 234DEG 38KT 4747 11172
HOENISCHLocal storm report, Jun 12, 10:37 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1037 PM MDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL SUN PRAIRIE 47.54N 111.48W
06/12/2014 E0.88 INCH CASCADE MT TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL AND VERY INTENSE LIGHTNING.
&&
HOENISCHSpecial weather statement, Jun 12, 10:55 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT THU JUN 12 2014
MTZ012-130545-
CASCADE MT-
1055 PM MDT THU JUN 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE COUNTY UNTIL
1145 PM MDT...
AT 1050 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF FORT SHAW...OR 18 MILES
NORTHWEST OF CASCADE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
FORT SHAW...
SUN RIVER...
VAUGHN AND SUN PRAIRIE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4758 11122 4736 11199 4745 11205 4752 11204
4750 11193 4761 11191 4761 11167 4770 11166
4770 11143
TIME...MOT...LOC 0455Z 243DEG 29KT 4750 11188
HOENISCHSpecial weather statement, Jun 12, 11:02 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1102 PM MDT THU JUN 12 2014
MTZ013-130600-
CHOUTEAU MT-
1102 PM MDT THU JUN 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL
MIDNIGHT MDT...
AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES WEST OF FORT BENTON...MOVING NORTHEAST
AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
FORT BENTON...
LOMA...
BIG SANDY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4828 11003 4786 10971 4761 11103 4762 11104
4769 11098 4770 11111 4789 11129
TIME...MOT...LOC 0502Z 241DEG 54KT 4778 11091
HOENISCHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 10:12 PM MDT | Special Weather Statement | TFX | Cascade | 63 min |
| Jun 12, 10:55 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Jun 12, 11:02 PM MDT | Special Weather Statement | TFX | Chouteau | 58 min |
| Jun 12, 11:42 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Jun 12, 11:57 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Jun 13, 12:43 AM MDT | Special Weather Statement | TFX | Blaine | 62 min |
| Jun 13, 1:18 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 57 min |
| Jun 13, 1:45 AM MDT | Special Weather Statement | TFX | Cascade, Lewis and Clark | 45 min |
| Jun 13, 1:49 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 41 min |
| Jun 13, 2:16 AM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Jun 13, 2:33 AM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jun 13, 2:40 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 50 min |
| Jun 13, 3:10 AM MDT | Special Weather Statement | TFX | Chouteau | 50 min |
| Jun 13, 3:20 AM MDT | Special Weather Statement | TFX | Meagher | 40 min |
| Jun 13, 3:25 AM MDT | Special Weather Statement | TFX | Chouteau | 65 min |
| Jun 13, 7:21 AM MDT | Special Weather Statement | TFX | Meagher | 24 min |
| Jun 13, 11:51 AM MDT | Special Weather Statement | TFX | Broadwater | 39 min |
| Jun 13, 12:31 PM MDT | Special Weather Statement | TFX | Pondera | 44 min |
| Jun 13, 2:01 PM MDT | Special Weather Statement | TFX | Chouteau | 44 min |
| Jun 13, 2:41 PM MDT | Special Weather Statement | TFX | Chouteau | 49 min |
| Jun 13, 3:15 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 13, 3:58 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jun 13, 4:52 PM MDT | Special Weather Statement | TFX | Blaine | 53 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.